GPs should be given tools to monitor on-treatment blood levels of new oral anticoagulants to optimise their safety, US researchers have urged, after new ‘real-world’ data raised concerns about increased risks of bleeding in elderly patients.
The new data are published in two papers in the BMJ this week, looking at gastrointestinal (GI) bleeding with the new non-vitamin K oral anticoagulants (NOACs) dabigatran and rivaroxaban.
One study – which looked at almost 220,000 new users of dabigatran, rivaroxaban or warfarin – found the risk of GI bleeding was increased for the NOACs relative to warfarin after adjusting for patients’ underlying risk, with the increase statistically significant in older patients aged over 75.
For people aged 76, the GI bleeding risk was 2.9 times higher for rivaroxaban users and 2.5 times higher for dabigatran users, relative to patients on warfarin.
The oother analysis of 46,000 new users of these drugs found no difference in GI bleeds with the NOACs relative to warfarin – but the authors warned that, statistically, it was impossible to rule out the possibility of increased risk with the newer drugs.
Writing in an editorial accompanying the papers, Professor Mary Vaughan, from the University of Iowa, and Professor Adam Rose, from Boston University School of Medicine said patients taking NOACs should have their drug levels monitored, at least initially.
They wrote: ‘Given the variability in drug absorption that influences bleeding risk, patients taking newer oral anticoagulants might benefit from some kind of monitoring – perhaps not as frequency as for patients taking warfarin, but at least once or twice to guide decisions about dose.’